Women Home > Birth Control Pills and Weight Gain
Several side effects may occur with the use of birth control pills. Weight gain is believed to be a common side effect, but recent research indicates that this may not be related to birth control pills. If you are taking birth control pills and weight gain occurs, talk to your healthcare provider about lifestyle changes you can make or switching to another method of contraception.
It is commonly believed that birth control pills (oral contraceptives) cause women to gain weight. Many women stop taking birth control pills because they blame them for their weight gain. Other women will not take birth control pills in the first place due to fear of possible weight gain.
However, recent studies indicate that birth control pills do not cause weight gain in most women. Although women taking birth control pills often gain weight, this is probably not caused by birth control pills. In studies, there were no significant differences in weight gain between women who took birth control pills and those who did not. While it may be easy to blame weight gain on birth control pills, poor diet, inactivity, and other factors are probably the real causes.
Older, high-estrogen birth control pills used a long time ago may have been more likely to cause weight gain (probably due to fluid retention), compared to birth control pills of today, which almost always contain a lower dose of estrogen. Also, birth control pills can slightly impair the body's ability to respond to insulin properly (this is known as insulin resistance). In women who are already prone to insulin resistance, birth control pills could, theoretically, increase the risk of weight gain.
If you are noticing unexplained and undesired weight gain while taking birth control pills, there are a few things you can do to get your weight back under control. Suggestions include:
- Participate in regular physical activity for at least 30 minutes a day on most days of the week. Try to find something you enjoy, as you will be more likely to keep it up.
- Eat a heart-healthy diet. This diet should include:
- Lots of fruits, vegetables, grains, and fat-free or low-fat milk and milk products
- Lean meats, poultry, fish, beans, eggs, and nuts
- Limited amounts of saturated fats, trans fats, cholesterol, sodium (salt), and added sugars.
- Limit your intake of alcohol and "empty" calories, such as sugary sodas, candy, or other sweets.
- Switch to a low-estrogen birth control pill (if you are on a higher-dose pill), which can help reduce fluid retention.
Remember that quick fixes, such as weight loss pills, are usually not the answer. The best weight loss plans aim for moderate, steady weight loss through diet and exercise.
If you are noticing weight gain with birth control pills, talk to your healthcare provider. He or she can give you other suggestions for dealing with any weight gain. Your healthcare provider may also look for other causes, such as certain types of medical conditions. If the weight gain continues, your healthcare provider may also recommend other lifestyle changes or possibly switching to another method of birth control.
(Click BMI Calculator to see if your weight is within a healthy range.)